Alert archive / Florida / Small Craft Advisories in 2017

Small Craft Advisory 34, NWS Key West, FL

June 23, 2017

NWS Key West, FL issued this small craft advisory at Jun 23, 2017, 4:20 PM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jun 23, 2017, 4:20 PM EDT (20:20 UTC)
Expired
Jun 24, 2017, 4:11 AM EDT
In force
12 hr
Issued by
NWS Key West, FL

The text

As transmitted.

716 
WHUS72 KKEY 232020
MWWKEY

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
420 PM EDT FRI JUN 23 2017

GMZ052>055-072>075-240300-
/O.NEW.KKEY.SC.Y.0034.170623T2020Z-170624T0300Z/
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE OUT 20 NM-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL OUT 20 NM-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS OUT 20 NM-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS 20 TO 60 NM OUT-
420 PM EDT FRI JUN 23 2017

...SMALL CRAFT ADVISORY IN EFFECT...

THE NATIONAL WEATHER SERVICE IN KEY WEST HAS ISSUED A SMALL CRAFT
ADVISORY FOR INCREASING WINDS ACROSS THE FLORIDA STRAITS
OVERNIGHT. 

* WINDS...WINDS WILL INCREASE TO NEAR 20 KNOTS OVER PORTIONS OF
  THE FLORIDA STRAITS TONIGHT.

* WAVES/SEAS...SEAS WILL BUILD TO NEAR 7 FEET IN THE GULF STREAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 20 TO 33 KNOTS...
OR SEAS OF 7 FEET OR GREATER...ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS FOR SMALL CRAFT. INEXPERIENCED BOATERS...ESPECIALLY
THOSE WITH SMALLER VESSELS...SHOULD AVOID OPERATING IN THESE
CONDITIONS.

&&

$$
2 follow-up statements
380 
WHUS72 KKEY 240225
MWWKEY

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
1025 PM EDT FRI JUN 23 2017


GMZ052>055-072>075-240900-
/O.EXT.KKEY.SC.Y.0034.000000T0000Z-170624T0900Z/
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE OUT 20 NM-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL OUT 20 NM-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS OUT 20 NM-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS 20 TO 60 NM OUT-
1025 PM EDT FRI JUN 23 2017

...SMALL CRAFT ADVISORY IN EFFECT...

* WINDS...WINDS WILL BE NEAR 20 KNOTS OVER PORTIONS OF THE 
  FLORIDA STRAITS TONIGHT. 

* WAVES/SEAS...SEAS WILL BE NEAR 7 FEET IN THE GULF STREAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 20 TO 33 KNOTS...
OR SEAS OF 7 FEET OR GREATER...ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS FOR SMALL CRAFT. INEXPERIENCED BOATERS...ESPECIALLY
THOSE WITH SMALLER VESSELS...SHOULD AVOID OPERATING IN THESE
CONDITIONS.

&&

$$
440 
WHUS72 KKEY 240811
MWWKEY

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
411 AM EDT SAT JUN 24 2017

GMZ052>055-072>075-240915-
/O.CAN.KKEY.SC.Y.0034.000000T0000Z-170624T0900Z/
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE OUT 20 NM-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL OUT 20 NM-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS OUT 20 NM-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS 20 TO 60 NM OUT-
411 AM EDT SAT JUN 24 2017

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN KEY WEST HAS CANCELLED THE SMALL
CRAFT ADVISORY...WHICH WAS IN EFFECT FOR THE COASTAL WATERS OF 
THE FLORIDA STRAITS. BE THAT AS IT MAY...SMALL CRAFT ARE URGED TO
EXERCISE CAUTION TODAY DUE TO SUSTAINED EAST TO SOUTHEAST SURFACE
WINDS OF 15 TO 20 KNOTS. 

$$
BS

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this small craft advisory went out at Jun 23, 3:43 PM EDT, 37 minutes earlier.

Area forecast discussion, Jun 23, 3:43 PM EDT, 37 minutes before
Area Forecast Discussion
National Weather Service Key West FL
343 PM EDT Fri Jun 23 2017

.DISCUSSION...
Currently - A surface Atlatnic ridge extends across the Florida
peninsula, resulting in gentle to moderate east to southeast
breezes across the Florida Keys and surrounding waters. A bit of
inhibition and dry air is present above ~750 mb. Despite this, a
moist boundary layer and maritime cloud features are supporting a
swath of isolated to scattered showers moving northwestward
through the Old Bahamas Channel and into the Florida Keys.
Surface-wise conditions are seasonably warm and humid with
temperatures in the upper 80s to near 90 and dew points in the
upper 70s.

Forecast - The Atlantic surface ridge will remain across the
Florida Peninsula tonight into Saturday. As a result, gentle to
moderate east breezes will continue through this period, with a
slight trend downwards. Ridging aloft will hold keeping rain
chances slight. Expect near normal temperatures and moisture
through.

The ridge will retreat eastwards into the Atlantic beginning
Saturday night as a surface trough aligns along the Atlantic
seaboard. As a result, mostly east winds will relax significantly
Sunday into early next week. Guidance suggests the upper level
ridging will weaken as a broad mid latitude trough dips sharpens
into the Carolinas and Georgia. Deep layered moisture is expected
to tip upwards while heights aloft fall marginally. Meanwhile,
the dry stabilizing lower levels will erode and moisten. Showers
and a few thunderstorms will have an easier time in developing
and persisting despite the weaker flow. Have retained mid chance
pops for Monday through Tuesday.

Thereafter, the mid latitude trough will swing out of North
America, allowing weak ridging aloft to return. Rain chances will
dip to low chance or less. The Atlantic ridge will once again
build westward into the southeastern United States, maintaining
light to gentle east breezes. Near normal temperatures will
continue with seasonable stickiness.

&&

.MARINE...
An Atlantic ridge stretching across the Florida Peninsula will
slowly weaken over the next 24 hours. With that said, a wind
surge is expected across the Florida Straits late this afternoon
and evening, and again to a lesser degree tomorrow afternoon and
evening. A small craft advisory will be hoisted for the Florida
Straits tonight, but will likely not be required tomorrow. Winds
will relax further beginning early Sunday and into early next week
as the Atlantic ridge retreats eastwards.

&&

.AVIATION...
VFR conditions will prevail tonight with southeast winds near 10
knots with gusts up to 20 knots.

&&

.PRELIMINARY POINT TEMPS/POPS...
Key West  82  89  82  89 / 20 10 10 20
Marathon  82  91  82  92 / 20 10 10 20

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...None.
&&

Public/Marine/Fire...11
Aviation/Nowcasts....KN
Data Collection......DR

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Jun 23, 4:20 PM EDT, 0 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
420 PM EDT Fri Jun 23 2017

FLZ076>078-GMZ031>035-042>044-052>055-072>075-241000-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
420 PM EDT Fri Jun 23 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT

A Small Craft Advisory is in effect for the Florida Straits
tonight for winds increasing to near 20 knots.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A Small Craft Advisory may be required for the coastal waters of
the Florida Straits Saturday.

No hazardous weather is expected at this time for Saturday night
and Sunday.

Isolated thunderstorms are possible along the Florida Keys, as
well as over nearshore and offshore waters surrounding the island
chain Sunday night through Thursday. The primary thunderstorm
hazard will be cloud to surface lightning strikes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 4:12 AM EDTSmall Craft AdvisoryKEY6 hr

Nearby

Small Craft Advisories in Florida, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.